News of a link between a COVID-19 vaccine and a rare blood-clotting condition, called ‘thrombosis with thrombocytopenia', has been dominating headlines. You may be wondering what it all means — for you, and for the vaccine rollout — and whether the vaccine is safe.
What is thrombosis with thrombocytopenia?
Thrombocytopenia describes a condition where there aren’t enough platelets in the blood. Platelets help the blood to clot (clump), which stops you from bleeding excessively (for example, if you cut yourself).
Because your blood can’t form clots, low platelets can lead to bleeding problems.
Thrombocytopenia can be caused by many things — including medications, cancer, some cancer treatments, pregnancy, infection, an enlarged spleen and in rare cases, an ingredient in tonic water called quinine. Sometimes the cause is not known. There may also be a genetic link.
‘Thrombosis with thrombocytopenia syndrome’ (TTS) is a very rare, new and specific syndrome. It occurs when a person has blood clots (thrombosis) as well as low platelet counts (thrombocytopenia). It’s also referred to as ‘vaccine induced prothrombotic immune thrombocytopenia’ (VIPIT).
What’s the link to the AstraZeneca vaccine?
The AstraZeneca COVID-19 vaccine has been linked to thrombosis with thrombocytopenia.
Researchers are still working to understand this link. However, one theory is that, in rare cases in some people, the AstraZeneca COVID-19 vaccine might produce antibodies that react with platelets — making them ‘stick together’. (Antibodies are the proteins made by your immune system to fight off foreign substances.)
This can cause blood clots, which stops platelets (and blood) from circulating through the body.
The Vaccine Safety Investigation Group (VSIG), a panel of expert advisors to the Therapeutic Goods Administration (TGA), Australia’s medicines regulator, met last week. The panel concluded that a recent case of thrombosis with thrombocytopenia is "likely to be linked to" the AstraZeneca vaccine. The panel stated that the case is similar to cases of TTS seen in Europe and the United Kingdom.
In about 700,000 doses of the AstraZeneca COVID-19 vaccine given in Australia so far, 2 cases of TTS have been reported. This equates to 1 in 350,000 — meaning that for every 350,000 people who get a dose of the AstraZeneca vaccine, 1 person may experience TTS.
It’s important to note that only a link has been established. The AstraZeneca vaccine has not been proven to cause TTS.
Why is the Pfizer vaccine being recommended for under-50s?
The Pfizer COVID-19 vaccine, called COMIRNATY, is a different kind of vaccine to the AstraZeneca one and has not been linked to TTS.
So, the Australian Technical Advisory Group on Immunisation (ATAGI) now recommends that the Pfizer vaccine be given to adults under 50 years. This is because the risk of getting severe COVID-19 in older adults — and thus the benefit of vaccination — significantly outweigh the small risk of experiencing TTS.
All of the cases of TTS reported so far have occurred after the first dose of the vaccine. People who have had their first dose of the AstraZeneca vaccine — without any serious side effects — can safely and confidently get their second dose. This includes adults under 50 years.
What about the Johnson & Johnson vaccine?
The Johnson & Johnson COVID-19 vaccine is a ’viral-vector vaccine’, also called an adenovirus vaccine. The AstraZeneca vaccine is a viral-vector vaccine too, so the Australian Government has decided not to buy any more vaccines of this type, at this time.
The Government will continue to monitor the trials of the Novavax vaccine (a 'protein vaccine'), which — subject to TGA approval — may be available in Australia later in the year.
The symptoms to look out for
Common and expected side effects of COVID-19 vaccines include fever, sore muscles, tiredness and headache. These usually start within 24 hours of vaccination and last for 1 to 2 days. These side effects shouldn’t worry you unless they’re severe or persistent.
The reports of these rare blood clots have occurred later (between day 4 and 20 after vaccination). You should seek immediate medical attention if, following vaccination, you have any symptoms, such as:
- a severe or persistent headache
- blurred vision
- shortness of breath
- chest pain
- leg swelling
- persistent abdominal (stomach) pain
- unusual skin bruising and/or ‘pin-point’ round spots beyond the site of injection
Use the Vaccine Eligibility Checker to find out when it might be your turn to get vaccinated against COVID-19.
Is it still safe to get a COVID-19 vaccine?
Yes, the TGA has deemed the AstraZeneca vaccine to be safe and effective. The Government's Chief Medical Officer, Professor Paul Kelly, urges all Australians to, “Take the vaccine you are offered when your time comes to get vaccinated. The risk of a severe side effect will be very small.
”It must be noted that the risk of severe illness and death from COVID-19 if a vaccine is not administered is significantly higher than the risk of these clots,” said Professor Kelly in a statement last week.
COVID-19 itself poses 8 to 10 times the risk of blood clots (in the brain) than that of COVID-19 vaccines, according to a large, non-peer-reviewed study by the University of Oxford.
For more information
- Read more about COVID-19 vaccines here and for general information on COVID-19, visit the healthdirect hub.
- Visit the Australian Government Department of Health’s COVID-19 vaccines hub.
- Get up-to-date information on vaccines, and report side effects, on the Therapeutic Goods Administration’s (TGA) website.
- For general questions about COVID-19, call the National Coronavirus Helpline on 1800 020 080.
Want more like this?
For health and wellbeing news you can use, go to the healthdirect blog.